Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Genericity of simple eigenvalues for elliptic PDE's

Author: J. H. Albert
Journal: Proc. Amer. Math. Soc. 48 (1975), 413-418
MSC: Primary 58G15; Secondary 35P05
MathSciNet review: 0385934
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The spectrum of a selfadjoint, $ {C^\infty }$ linear elliptic partial differential operator on a compact manifold contains only isolated eigenvalues, each having finite multiplicity. It is sometimes the case that these multiplicities are unbounded; this is common in problems arising in applications because of the high degree of symmetry usually present. The main theorem shows that the property of having only simple eigenvalues is generic for operators obtained by varying the zeroth order part of a given operator.

References [Enhancements On Off] (What's this?)

  • [1] J. H. Albert, Nodal and critical sets for eigenfunctions of elliptic operators, Proc. Sympos. Pure Math., vol. 23, Amer. Math. Soc., Providence, R. I., 1973, pp. 71-78. MR 0334291 (48:12610)
  • [2] -, Topology of the nodal and critical point sets for eigenfunctions of elliptic, operators, Thesis, M. I. T., Cambridge, Mass., 1971.
  • [3] L. Bers, F. John and M. Schechter, Partial differential equations, Lectures in Appl. Math., vol. 3, Interscience, New York, 1964. MR 29 #346. MR 598466 (82c:35001)
  • [4] R. Courant and D. Hilbert, Methods of mathematical physics. Vols. I, II, Interscience, New York, 1953, 1962. MR 16, 426; 25 #4216. MR 0065391 (16:426a)
  • [5] F. Rellich, Perturbation theory of eigenvalue problems, Gordon and Breach, New York, 1969. MR 39 #2014. MR 0240668 (39:2014)
  • [6] K. Uhlenbeck, Generic properties of eigenfunctions (manuscript).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58G15, 35P05

Retrieve articles in all journals with MSC: 58G15, 35P05

Additional Information

Keywords: Elliptic operator, eigenvalue, generic, perturbation
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society